ⓘ Multifocal atrial tachycardia is an abnormal heart rhythm, specifically a type of supraventricular tachycardia, that is particularly common in older people and ..

                                     

ⓘ Multifocal atrial tachycardia

Multifocal atrial tachycardia is an abnormal heart rhythm, specifically a type of supraventricular tachycardia, that is particularly common in older people and is associated with exacerbations of chronic obstructive pulmonary disease. Normally, the heart rate is controlled by a cluster of cells called the sinoatrial node. When a number of different clusters of cells outside the SA node take over control of the heart rate, and the rate exceeds 100 beats per minute, this is called multifocal atrial tachycardia.

Multiform simply describes the variable P wave shapes and is an observation, multifocal is an inference about the underlying cause. Although these are interchangeable terms, some purists prefer the former nomenclature since it does not presume any underlying mechanism.

                                     

1. Signs and symptoms

Multifocal atrial tachycardia is characterized by an electrocardiogram ECG strip with 3 or more P-waves of variable morphology and varying P–R intervals, plus tachycardia, which is a heart rate exceeding 100 beats per minute. Narrow QRS complexes are visible as well.

                                     

2. Causes

MAT usually arises because of an underlying medical condition. Its prevalence has been estimated at about 3 per 1000 in adult hospital inpatients and is much rarer in paediatric practice; it is more common in the elderly, and its management and prognosis are both those of the underlying diagnosis.

It is mostly common in patients with lung disorders, but it can occur after acute myocardial infarction and can also occur in the setting of low blood potassium or low blood magnesium.

It is sometimes associated with digitalis toxicity in patients with heart disease.

It is most commonly associated with hypoxia and COPD. Additionally, it can be caused by theophylline toxicity, a drug with a narrow therapeutic index commonly used to treat COPD. Theophylline can cause a number of different abnormal heart rhythms when in excess, and thus further predisposes COPD patients to MAT. Theophylline toxicity often occurs following acute or chronic overtreatment or factors lowering its clearance from the body.

                                     

3. Pathophysiology

The P-waves and P–R intervals are variable due to a phenomenon called wandering atrial pacemaker WAP. The electrical impulse is generated at a different focus within the atria of the heart each time. WAP is positive once the heart generates at least three different P-wave formations from the same ECG lead. Then, if the heart rate exceeds 100 beats per minute, the phenomenon is called multifocal atrial tachycardia.

                                     

4. Treatment

Management of multifocal atrial tachycardia consists mainly of the treatment of the underlying cause, but if clinically judged necessary, the rate may in some cases be reduced by administering the calcium channel blocker verapamil or the beta blocker metoprolol.

Administration of oxygen may play a role in the treatment of some patients.

Free and no ads
no need to download or install

Pino - logical board game which is based on tactics and strategy. In general this is a remix of chess, checkers and corners. The game develops imagination, concentration, teaches how to solve tasks, plan their own actions and of course to think logically. It does not matter how much pieces you have, the main thing is how they are placement!

online intellectual game →